PEM Source

Your source for all things Pediatric Emergency Medicine


Question: C diff

Which of the following is true about Clostridium difficile?

A. It is the most common cause of antibiotic-associated diarrhea

B. The treatment of choice for C. diff colitis is IV vancomycin

C. Asymptomatic carriage in children < 1 year old is common

D. A and B

E. A and C


pemsou5_wp • April 11, 2017

Previous Post

Next Post


  1. Kelly April 18, 2017 - 5:23 am Reply

    E. Both A and C are correct. Positive tests in children < 1 year old can be difficult to interpret because of the high colonization rate in this age group. The treatment of choice is oral metronidazole (and stopping the offending antibiotic). Although vancomycin is used in more severe infections, an oral antibiotic (not IV) is preferred to treat C. diff infections. Antibiotics commonly associated with causing C. diff include penicillins, third generation cephalosporins, clindamycin, and fluoroquinolones.

Leave a Reply

Your email address will not be published / Required fields are marked *